MAUDE Adverse Event Report: BRAINLAB SE NAVIGATION SW CRANIAL EM (VERSION 1.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB SE NAVIGATION SW CRANIAL EM (VERSION 1.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22240-06G
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/10/2026
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery for a shunt placement into the fourth ventricle has been performed with the aid of the brainlab software navigation sw cranial em 1.1.After an unsuccessful attempt was made to place the shunt, the surgeon used ultrasound to verify patient anatomy and detected an inaccuracy of the navigation display.The surgery was continued without navigation.Further details of the effects on the patient could not yet be retrieved from the hospital.Brainlab continues to follow-up with the user facility.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since apparently a shunt was placed in a different location in the brain than anticipated and planned with the brainlab navigation involved, which could in a worst case scenario potentially lead to a serious injury of the patient (e.G.To critical brain tissue or blood vessels), and/or to ineffectiveness of critical invasive surgical actions done with navigation.A comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.H6, h7: a comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a shunt was placed in a different location in the brain than anticipated and intended with the brainlab navigation involved.According to the hospital/surgeon (treating clinician): the inaccuracy of the navigation was detected at the posterior fossa.The deviation was ca.10 mm lateral and inferior to the planned entry point.A post-operative ct scan showed that the trajectory entry was at the torcula.There was a direct (or increased) risk of harm to a critical structure, the torcula, due to the apparent navigation inaccuracy.After the inaccuracy was detected, the procedure was continued without navigation, the shunt placement was corrected, and the surgery was completed successfully as intended.Despite continued follow up by brainlab, the hospital has not provided any further information on the patient's clinical outcomes: there was no negative clinical effect on the patient reported due to the apparent navigation inaccuracy.There was no prolongation of the surgery / anesthesia reported.No further remedial actions for the patient were reported that would have been done, necessary or planned because of the deviation/inaccuracy involving navigation.No prolongation of hospitalization was reported.H6: according to the results of the brainlab investigation and the limited information provided by the hospital, it can be concluded that the root cause of the initial shunt placement, performed with the aid of navigation, deviating by ca.10 mm laterally and inferiorly from the planned location is: unsuitable landmark registration point planning by the user for the patient anatomy registration to navigation, not following brainlab requirements.The provided data from this surgery shows landmark points were planned in indistinguishable locations on the top of the head and are missing around the region of interest while the registration points that were acquired with the em registration pointer did not land on the same location as the planned landmark points in the software.When loaded into the registration analyzer, all points are shifted away from their associated landmark points, indicating the navigation software did not find an as accurate as desired match, for this specific procedure, between the pre-operative image dataset and the actual patient anatomy, in the region of interest.Apparently, the resulting deviation between the actual patient anatomy location during the surgery and the registered pre-operative patient image scan, displayed by the navigation for instrument position visualization, was not recognized by the user with the required thorough navigation accuracy verification of the registration, or with the necessary verification of navigation accuracy throughout the procedure before performing significant invasive actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for a shunt placement into the fourth ventricle has been performed with the aid of the brainlab software navigation sw cranial em 1.1.After an unsuccessful attempt was made to place the shunt, the surgeon used ultrasound to verify patient anatomy location and detected an inaccuracy of the navigation display.The surgery was continued without navigation.According to the surgeon (treating clinician): the inaccuracy of the navigation was detected at the posterior fossa.The deviation was ca.10 mm lateral and inferior to the planned entry point.A post-operative ct scan showed that the trajectory entry was at the torcula.There was a direct (or increased) risk of harm to a critical structure, the torcula, due to the apparent navigation inaccuracy.After the inaccuracy was detected, the procedure was continued without navigation, the shunt placement was corrected, and the surgery was completed successfully as intended.Despite continued follow up by brainlab, the hospital has not provided any further information on the patient's clinical outcomes: there was no negative clinical effect on the patient reported due to the apparent navigation inaccuracy.There was no prolongation of the surgery / anesthesia reported.No further remedial actions for the patient were reported that would have been done, necessary or planned because of the deviation/inaccuracy involving navigation.No prolongation of hospitalization was reported.

Brand Name
NAVIGATION SW CRANIAL EM (VERSION 1.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
münchen, 81829
GM   81829
Manufacturer Contact
kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key24826186
Report Number8043933-2026-00020
Device Sequence Number15749799
Product Code HAW
UDI-Device Identifier04056481132422
UDI-Public04056481132422
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K223288
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/30/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22240-06G
Device Catalogue Number26555A
Device Lot NumberSW V. 1.1.4
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/10/2026
Supplement Date Received by Manufacturer03/10/2026
Initial Report FDA Received Date04/09/2026
Supplement Report FDA Received Date04/30/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown